South Carolina, 2005

Hail and Damaging Winds in South Carolina, June 2, 2005

June 2, 2005 · NWS CHS · 3 events in 3 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 2, 8:45 AM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Jun 2, 8:45 AM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
945 AM EDT THU JUN 02 2005

.SHORT TERM /TODAY/...PLENTY OF SUN POKING THROUGH THIS MORNING
PARTICULARLY OVER THE NRN PORTION OF THE AREA. LOW CLOUDS MOVING
INTO THE SE GA PORTION AT THIS TIME. THESE CLOUDS SHOULD LIFT INTO A
DECENT CU FIELD WITH A BIT MORE SUN. TEMPS ALREADY IN THE MID TO
UPPER 70S AND EXPECT FURTHER INCREASES WITH RATHER STRONG WAA AND
ANTICIPATED BREAKS IN CLOUDS. WILL KEEP AN EYE ON LATEST TEMP TRENDS
BEFORE MAKING FINAL DECISION BUT WILL LIKELY GO WITH MID 80S MANY
LOCATIONS. DEWPTS IN THE LOWER 70S. FRONTAL BNDRY JUST TO THE N OF
THE AREA THIS MORNING AND MAY MAKE A BIT MORE PROGRESS N THIS AFTN.
MODIFIED MORNING SOUNDING INDICATES RATHER STRONG INSTABILITY.
SHORTWAVE ENERGY EXPECTED TO MOVE ACROSS THE AREA WITH STRONGEST
DYNAMICS PROBABLY HOLDING OFF UNTIL THIS AFTN. ALREADY SEEING A
SHOWER OR TWO IN THE AREA THIS MORNING. THE AREA IS IN A SLIGHT RISK
OF SEVERE. ANY CELLS THAT CAN GET ORGANIZED ENOUGH WILL HAVE THE
CHANCE OF PRODUCING DAMAGING WINDS. HAIL DOES NOT SEEM REAL LIKELY
GIVEN HIGH WBZ VALUES. AN ISOLATED TORNADO MAY NOT BE OUT OF THE
QUESTION HOWEVER HELICITY VALUES ARE NOT AS IMPRESSIVE AS YDAY GIVEN
THE FACT THAT THE FRONTAL BNDRY IS NOW N OF THE REGION AND LOW LVL
WINDS HAVE BECOME SRLY. SOME BACKING TO THE WIND IS EXPECTED WITH A
RESULTANT SEA BREEZE THIS AFTN WHICH COULD INCREASE HELICITY VALUES.
SEA BREEZE SHOULD MAKE DECENT PROGRESS INLAND AND PROVIDE A FOCUS
FOR CONVECTION ALONG WITH ANY STORMS THAT MOVE IN FROM THE W AND SW.
ANY FLOODING ISSUES WILL LIKELY BE VERY ISOLATED TODAY. ALTHOUGH
PLENTY OF MOISTURE IS AVAILABLE WITH A PW OF NEARLY 2 INCHES...THE
STORMS SHOULD BE MOVING AT A DECENT CLIP TODAY. WILL LIKLEY NEED
TRAINING OF ECHOES OR BNDRY INTERACTIONS TO KEEP STORMS STUCK OVER
THE SAME LOCATION TO GIVE FLOODING RAINS OF TWO INCHES OR MORE.
&&

.MARINE...FOR THE MID-MORNING FCST WILL DROP MENTION OF SCSEC FOR
OUTER GA WATERS AS SEAS ARE DOWN TO NEAR 4 FT. WILL ALSO ADJUST
INITIAL WINDS TO ACCOUNT FOR CURRENT SW FLOW MOST AREAS...BUT WILL
ALLOW THEM TO VEER TO S THIS AFTERNOON. WILL KEEP WIND SPEEDS 15 KT
OR LESS TODAY.

&&

.AVIATION...LOW CIGS AT SAV EXPECTED TO BEGIN LIFTING NEXT HOUR OR
TWO LOOKING AT UPSTREAM OBSERVATIONS. OTHERWISE MAIN CONCERN FOR
THIS AFTERNOON IS CONVECTION. FOR THE TIME BEING NO UPDATE PLANNED
FOR ANY SHRA OR TSRA...AND WILL ADDRESS THIS SITUATION AGAIN THIS
AFTERNOON OR UPDATE IF NECESSARY BASED ON LATER RADAR/SATELLITE
OBSERVATIONS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&

18/33
Hazardous weather outlook, Jun 2, 3:40 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
440 AM EDT THU JUN 02 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-031000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
440 AM EDT THU JUN 02 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY FOR MUCH OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA. SOME OF THESE STORMS MAY BE SEVERE...WITH THE PRIMARY
HAZARDS BEING DAMAGING WINDS AND ISOLATED TORNADOES. THE ENTIRE
COUNTY WARNING FORECAST AREA IS INCLUDED IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TODAY. PLEASE REFER TO THE LATEST DAY 1 CONVECTIVE
OUTLOOK ISSUED BY THE STORM PREDICTION CENTER AND THE SEVERE WEATHER
OUTLOOK ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY DUE TO THE
RISK OF SEVERE THUNDERSTORMS.

JPC

In the hours before

Special weather statement, Jun 2, 11:58 AM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1258 PM EDT THU JUN 2 2005

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-030000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
INCLUDING THE CITIES OF...MILLEN...SYLVANIA...METTER...
STATESBORO...SPRINGFIELD...REIDSVILLE...CLAXTON...PEMBROKE...
FORT MCALLISTER...SAVANNAH...TYBEE ISLAND...LUDOWICI...
HINESVILLE...HALFMOON LANDING...TOWNSEND...DARIEN...ALLENDALE...
HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER...
RIDGELAND...BEAUFORT...HILTON HEAD...EDISTO BEACH...CHARLESTON...
JASPER
1258 PM EDT THU JUN 2 2005

...SEVERE WEATHER OUTLOOK...

...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA THIS AFTERNOON AND EVENING...

A WARM AND HUMID AIRMASS OVER THE AREA WILL CONTINUE TO DESTABILIZE
THIS AFTERNOON. TEMPERATURES WILL CLIMB INTO THE MIDDLE 80S WITH
DEWPOINTS IN THE LOWER TO MIDDLE 70S. UPPER LEVEL ENERGY WILL
ROTATE AROUND THE BASE OF AN UPPER LEVEL LOW PRESSURE SYSTEM AND
ALLOW FOR ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT. WIND
PROFILES ARE NOT REAL STRONG HOWEVER ANY CELLS THAT CAN BECOME
PARTICULARLY ORGANIZED ARE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND PERHAPS AN ISOLATED TORNADO. HEAVY DOWNPOURS WITH AN
INCH OR TWO OF RAIN ARE ALSO POSSIBLE. ISOLATED FLOODING PROBLEMS
ARE POSSIBLE WHERE MULTIPLE STORMS TRAIN OVER THE SAME AREA OR
OUTFLOW AND SEA BREEZE BOUNDARIES INTERSECT.

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING
IF SEVERE WEATHER DEVELOPS. LAW ENFORCEMENT AGENCIES...EMERGENCY
MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS SOUTHEAST GEORGIA
AND SOUTHEAST SOUTH CAROLINA SHOULD MONITOR THE LATEST WEATHER
CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIONS IF ANY WATCHES OR
WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV...OR YOUR LOCAL
NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT WWW.ERH.NOAA.GOV/CHS.
Special weather statement, Jun 2, 1:24 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
224 PM EDT THU JUN 2 2005

SCZ047-048-051-021915-
BEAUFORT-COASTAL JASPER-INLAND JASPER-
224 PM EDT THU JUN 2 2005

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY
THROUGH 315 PM EDT...

AT 224 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES SOUTHEAST OF YEMASSEE TO 6 MILES SOUTHEAST OF
RIDGELAND...MOVING SOUTHEAST AT 10 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND OLD HOUSE...NEVADUM...
MURAD...BREWTON...KNOWLES...SHELDON...CHELSEA...GARDENS CORNER AND
COOSAW THROUGH 315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jun 2, 1:31 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
231 PM EDT THU JUN 2 2005

SCZ044-045-021900-
BERKELEY-DORCHESTER-
231 PM EDT THU JUN 2 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER
COUNTY THROUGH 300 PM EDT...

AT 231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER GIVHANS...OR ABOUT 10 MILES WEST OF
SUMMERVILLE...MOVING NORTHEAST AT 10 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
GETTYSVILLE...GIVHANS...SLANDSVILLE...RIDGEVILLE...KNIGHTSVILLE...
JEDBURG...SUMMERVILLE...STALLSVILLE...SANGAREE AND PRINGLETOWN
THROUGH 300 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

MOVE TO A SAFE LOCATION IMMEDIATELY IF STORMS APPROACH.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

33
Special weather statement, Jun 2, 1:51 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
251 PM EDT THU JUN 2 2005

SCZ043>045-049-050-021945-
BERKELEY-CHARLESTON-COASTAL COLLETON-DORCHESTER-INLAND COLLETON-
251 PM EDT THU JUN 2 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER
COUNTY...CHARLESTON COUNTY AND COLLETON COUNTY THROUGH 345 PM EDT...

AT 251 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
BROWNSVILLE TO WHITE HALL...OR ALONG A LINE EXTENDING FROM 3 MILES
NORTHWEST OF SUMMERVILLE TO 8 MILES EAST OF YEMASSEE...MOVING
NORTHEAST AT 15 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WHITE HALL...WALTERBORO...THAYER...ROUND O...RITTER...
RIDGEVILLE...PRINGLETOWN...NORMAN LANDING...NEYLES...COTTAGEVILLE
AND LOTTS CROSSROADS THROUGH 345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

GET TO A SAFE LOCATION IMMEDIATELY IF STORMS APPROACH.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

33
Local storm report, Jun 2, 2:11 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
311 PM EDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             CARNES CROSSROAD        33.06N 80.09W
06/02/2005  1.00 INCH        BERKELEY           SC   TRAINED SPOTTER

&&

PY
Local storm report, Jun 2, 2:19 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
319 PM EDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     6 N GOOSE CREEK         33.07N 80.03W
06/02/2005                   BERKELEY           SC   TRAINED SPOTTER

            ESTIMATED WIND GUSTS OF 65 TO 75 MPH. LARGE BRANCHES
            KNOCKED DOWN.

&&

JRJ

The radar

The Charleston,SC radar (KCLX), 103 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Berkeley

When
June 2, 2:30 PM EST to 2:35 PM EST
Where
Berkeley County, 1 mi NE of Goose Creek
Measured
50 kt (58 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
33.000, -80.017

Thunderstorm winds knocked down several trees.

Hail, Allendale

When
June 2, 3:20 PM EST to 3:25 PM EST
Where
Allendale County, Martin
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.067, -81.467

Thunderstorm Wind, Colleton

When
June 2, 8:05 PM EST to 8:10 PM EST
Where
Colleton County, 2 mi E of Islandton
Measured
50 kt (58 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
32.900, -80.900

Thunderstorm winds knocked down several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5459118, 5459119, 5459120.